| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Adrenaline Rushes
April 2001

Q. I have been experiencing dozens of adrenaline rushes (every time a phone rang, dog barked, or when under the slightest stress)--even awakening from deep sleep due to frequent rushes. Then my doctor put me on a calcium channel blocker (Cardizem) due to cardiac arrhythmia and high blood pressure. After three months on Cardizem, the adrenaline rushes completely subsided. Then my doctor ordered a 24-hour urine test, which showed nothing abnormal. Yet, over the past three months, I have lost 16 pounds (for no apparent reason), and nearly all of the fat in my face and neck has disappeared! Is it possible that my body produces too much adrenaline, which is now being controlled by the calcium channel blocker. If so, shouldn't the 24-hour urine test be performed while I'm NOT on Cardizem?

A. I believe the syndrome you are describing (adrenaline rushes) is called Pheochromocytoma (Pheo). This is usually due to a tumor of the adrenal gland that excretes excessive amount of epinephrine (adrenaline), and noradrenaline. Fortunately, these tumors are usually not malignant. These hormones are associated with increased blood pressure, anxiety, sweating, headaches and may also cause palpitations. As you noted, the diagnosis is usually made by obtaining a 24-hour urine collection quantifying the above hormone levels. It is possible that certain drugs may alter blood levels of these hormones and therefore, potentially may interfere with accurate diagnosis. Clonidine (Catapress) is one such drug. Upon a Medline search, I did find some data that may indicate the possibility that Calcium channel blockers can decrease the symptoms of Pheo and therefore, at least theoretically could alter the 24-hour urine test.

I would highly suggest that you consult an endocrinologist, if not already done, who can further help guide you with diagnosis and treatment options. It is possible he may recommend a CT scan of the abdomen which often will show if there is an adrenal gland tumor.

Good Luck.

Ref: SOURCE: Acta Anaesthesiol Scand 1998 Oct;42(9):1114-9. CITATION IDS: PMID: 9809099 UI: No Cit. ID assigned

Disclaimer Back to Ask the Medical Experts